Topical Antifungal Miconazole – Beware of Warfarin interactions
In June this year, a drug update notification was issued on the UK Government website. Miconazole will be familiar to podiatrists as a topical anti-fungal agent which is sold as the brand “Daktarin®” and with a topical corticosteroid “Dakacort®”. When we think about topical agents, we often assume that they are safe to use because of their limited systemic interactions with other drugs that a patient maybe taking.
However, it has been known (since 1982) that there is a potential interaction between miconazole and warfarin. Miconazole when metabolised by the liver inhibits one of the main P450 isozymes normally utilised for warfarin metabolism. Consequently, there is a chance that warfarin clearance by the liver is reduced. This means that warfarin patients prescribed miconazole may require reduced doses of the anticoagulant to prevent adverse events such as increased bleeding times. The bulletin states that this can occur even with topically applied miconazole.
The update goes onto say that most cases of warfarin reactions (88%) have occurred with the concurrent use of miconazole oral gel, which may not be such an issue for podiatrists, however in the British Medical Journal a case report was published where this had occurred in a patient using the topical cream for a fungal skin infection (Devaraj et al. 2002 325:77). Therefore, it would seem advisable to avoid prescribing topical miconazole in patients who are taking warfarin. Alternatives such as clotrimazole (Canesten®) or econazole (Pevaryl®) maybe more suitable.
The Drug Update Bulletin can be found here